Common Painkiller Cautiously Linked To Autism And ADHD Risk When Used During Pregnancy
A new systematic review and meta-analysis, the most comprehensive of its kind, has been assessing whether prolonged use of paracetamol during pregnancy is linked to an increased risk of the child developing autism spectrum disorder (ASD) and attention deficit hyperactivity disorder (ADHD).
They found, controversially, that such a link does exist, but it comes with a mountain of disclaimers. At present, such a link cannot be properly substantiated, and the authors themselves stress this quite clearly.
“The available data is of observational nature only,” they add, meaning that – as in other studies like this – cause-and-effect relationships cannot be determined.
They also mention that “studies differed gravely in exposure and outcome assessment,” and that although these findings warrant further attention, “results should be interpreted with caution as the available evidence consists of observational studies and susceptible to several potential sources of bias.”
Besides, “the observed increase in risk was small,” senior author Dr Ilan Matok, Head of the Pharmacoepidemiology Research Lab at the Hebrew University Faculty of Medicine, told IFLScience.
At present, the official advice remains unchanged. According to the UK’s National Health Service (NHS), paracetamol is the preferred choice – in that it’s frequently taken by expectant mothers – to treat mild to moderate pain or a fever.
“There is no clear evidence that it has any harmful effects on an unborn baby,” the site notes. “However, as with any medicine taken during pregnancy, use paracetamol at the lowest effective dose for the shortest possible time.”
The team, led by the Hebrew University of Jerusalem, wished to know what the overall findings of several (in this case, seven) studies were in relation to paracetamol (also known as acetaminophen) and neurodevelopmental disorders.
Some studies of varying quality suggest that long-term use of the painkiller during pregnancy can adversely affect the development of the fetal nervous system, which is linked to ASD and ADHD. Currently, though, the exact causes of both are unknown, but probably multifaceted.
Writing in the American Journal of Epidemiology, the team calculated that – based on pre-existing work involving 132,738 mother and child pairs with a 3 to 11-year follow-up period – a link may exist. Long-term use was associated with a 30 percent relative risk increase for ADHD compared to those that abstained. There was also a 20 percent relative risk increase for ASD too.
This, by the way, isn’t the same as absolute risk. A 20 percent increased relative risk sounds like a lot, but this depends on what the odds of a non-exposed fetus developing ASD already are, which isn’t made clear by the study.
As it so happens, a single study back in 2016 generated similarly scary-sounding articles that made similar links after looking at around 2,600 mothers.
The links were widely dismissed by medical professionals at the time. This included the BMJ, where a commentary piece posited that unforeseen confounding factors and a lack of clinical diagnoses, among other factors, meant that current advice “should not change”.
This new paper is a major review, one that looks at the combined results of plenty of research, so it’s a step up from an individual study. It’s still just one analysis though. Medical experts not associated with the paper haven’t had time to comment yet, although we’ve reached out to a few.
This potential link is worth investigating further, of course, but it hasn’t been proven to exist. In fact, the authors point out that “abstaining from pain and fever treatment during pregnancy may have harmful effects on the developing fetus.”
“While unnecessary use of any medication should be avoided in pregnancy, we believe our findings should not alter current practice and women should not avoid use of short term acetaminophen when clinically needed,” Matok added.
So, at present, don’t be afraid to use paracetamol during pregnancy in moderation, and contact your doctor for advice.